Schijnbare thyreotoxicose door gebruik van biotine in hoge dosis

Verstoring van TSH- en T4-bepaling door biotine
Casuïstiek
25-04-2018
R. (Emke) van den Berg, Christiaan L. Slim, Helen L. Lutgers, L.J.M. (Loek) de Heide en Albert Wolthuis

Apparent thyrotoxicosis in a patient with multiple sclerosis: biochemical assay interference due to high dose biotin use

Background

Supraphysiological doses of biotin are being tested in patients with multiple sclerosis. Biotin can cause interference with laboratory assessment of thyroid function, and therefore give a false suggestion of thyrotoxicosis.

Case description

A 64-year-old patient was referred for assessment of thyrotoxicosis, due to Graves’ disease. Antithyroid medication was started, but there was no effect on laboratory results. In addition, he developed symptoms which subsequently could be attributed to iatrogenic hypothyroidism. Biotin interference, when assaying TSH and thyroxin, was suspected. Upon further investigation, the patient revealed to use high doses of biotin. After discontinuation of the biotin treatment, the thyroid function test normalized.

Conclusion

It is expected that in the future, patients with multiple sclerosis will use biotin more often. Therefore, it is important for healthcare professionals to be aware that biotin can interfere with immunoassays for thyroid hormones, to avoid misdiagnosis and unnecessary treatment for hyperthyroidism.

Conflict of interest and financial support: none declared.